Wisconsin, 2003

Damaging Winds and Heavy Rain in Wisconsin, July 30, 2003

July 30, 2003 · NWS MKX · 4 events in 3 counties and zones

Clusters or short lines of storms developed during the afternoon heating over southeastern Wisconsin. Some of them briefly reached severe weather limits.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters or short lines of storms developed during the afternoon heating over southeastern Wisconsin. Some of them briefly reached severe weather limits. Powerful, downburst winds measured to 50 to 54 knots (58 to 62 mph) toppled some large trees in Watertown (Jefferson Co.) and in Elm Grove (Waukesha Co.). Training of back-building thunderstorm cells northeast of Wales (Waukesha Co.) resulted in WSR-88 Doppler radar rainfall estimates of 3 to 4 inches. Law enforcement reports indicated that water covered a couple low-lying roads in the area northeast of Wales. Likewise, a radar-estimated two to three inches of rain fell on the city of Sheboygan (Sheboygan Co.), resulting in water-over-the-curb, urban-type flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 30, 2:31 AM CST, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 30, 2:31 AM CST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT WED JUL 30 2003

FCST FOCUS ON APPROACHING SYSTEM TO AFFECT AREA THROUGH THE
UPCOMING WEEKEND.

MODEL CONSENSUS CONTINUES WITH TIMING AND VERY SLOW SPEED OF CLOSED
UPR SYSTEM...AS IT DROPS SEWD FROM NR LAKE WINNIPEG OVER UPR MIDWEST
THRU THE END OF THE WEEK AND OVER THE WEEKEND.

INITIAL LINE OF SHRA AND TSTMS OVER ERN DKTAS/MN DIMINISHED AS BETTER
UPPER DIVERGENCE SUPPORTING CONVECTION LIFTED NE INTO THE MN
ARROWHEAD.

FIRST SHOT OF PCPN DEVELOPING THIS MORNING IN WRN CWA...AND MOVING
INTO THE EAST THIS AFTERNOON...ASSOC WITH LEAD SHRT WV TROF/VORT
LOBE...ANALYZED OVER CNTRL MN AT 07Z RUC. LOBE WILL ROTATE INTO CNTRL
WI BY 18Z AND ERN WI BY 00Z...WITH SUPPORTING UPR LVL DIVERGENCE
LINGERING OVER THE EAST THRU 06Z. PCPN DEVELOPING ON ERN EDGE OF
INCREASING SFC MOISTURE CONVERGING AHEAD OF SFC TROF...WITH MID 60
DEW POINTS EXPECTED TO CONTINUE TO FEED INTO SRN WI THRU THE
MORNING.

SFC TROF AND BEST MOISTURE CONVERGENCE LAG BEHIND THIS FIRST LOBE
AND WILL PROVIDE FOCUS FOR SECOND BAND OF CONVECTION...AS AIRMASS
DESTABILIZES LATE THIS AFTERNOON AND EVENING. BUFKIT FCST SNDGS FOR
MSN AT 00Z SHOW CAPES NEAR 1300 J/KG AND -3 LI/S WILL GO LIKELY IN
THE WEST THIS AFTERNOON. EAST DOES NOT HAVE AS GOOD A CHANCE TO
DESTABILIZE SO WILL KEEP CHC POPS THERE. MODELS TAKE BULK OF THIS
PCPN EAST OF CWA OVERNIGHT...THEN RE-FIRE THURSDAY AFTERNOON WITH
INCREASING CYCLONIC FLOW AROUND UPR LOW AND STEEPENING MID LEVEL
LAPSE RATES.

DIFFICULTIES ABOUND BEYOND THUR AFTN TRYING TO TIME FORCING ASSOC
WITH VORT MAXES ROTATING AROUND UPR LOW AS IT SLOWLY SINKS INTO...
AND THRU WI DURING THE WEEKEND. GFS AND ETA...WHILE IN STRONG
AGREEMENT WITH MOVEMENT OF UPR LOW CENTER THRU 84 HOURS...OUT OF
PHASE BY 6 TO 12 HOURS WITH AFORE-MENTIONED VORTICITY MAXIMA. WILL
CONTINUE WITH DIURNALLY DRIVEN PCPN IN CURRENT FCST THRU THE
WEEKEND...AS 00Z GFS PLACES CENTER OF 500 MB LOW IN VCNTY OF LK
WINNEBAGO AT 00Z MON.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 30, 4:00 AM CST, 9 hours 49 minutes before
WIZ046-047-051-052-056>060-062>072-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING OVER SOUTH CENTRAL AND MOST OF SOUTHEAST WISCONSIN.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.  A LOW
PRESSURE TROUGH AHEAD OF AN UPPER LOW APPROACHING NORTHERN MINNESOTA
WILL BRING THE CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY...AND
FOR THE SOUTHEAST ON FRIDAY. DAMAGING THUNDERSTORMS WINDS AND
LARGE HAIL ARE POSSIBLE.

THE UPPER LOW WILL STALL OVER NORTHERN WISCONSIN THURSDAY AND
FRIDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST
AIR IN LOW LEVELS...WILL RESULT IN A MODERATELY UNSTABLE AIRMASS.
SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN THURSDAY.

HENTZ

The radar

The Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 30, 1:49 PM CST
Where
Jefferson County, Watertown
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.200, -88.717

Heavy Rain, Waukesha

When
July 30, 4:00 PM CST to 6:00 PM CST
Where
Waukesha County, 3 mi NE of Wales
Reported by
LAW ENFORCEMENT
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
July 30, 4:30 PM CST
Where
Waukesha County, 2 mi NNW of Elm Grove
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.100

Heavy Rain, Sheboygan

When
July 30, 9:00 PM CST to 11:59 PM CST
Where
Sheboygan County, Sheboygan
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372923, 5372925, 5372924, 5372926.